Paradrex Paracetamol and Caffeine Tablets

PARADREX

Paracetamol and caffeine tablets

For the use of a medical practitioner, hospital or laboratory.

 

Composition

Each uncoated tablet contains

Paracetamol B.P. 500 mg

Caffeine (anhydrous) B.P. 30 mg

Excipients q.s.

 

Clinical pharmacology

Paracetamol

The combination of paracetamol and caffeine is a well established analgesic combination.

The mechanism of analgesic action has not been fully determined. Paracetamol may act predominantly by inhibiting a prostaglandin synthesis in the central nervous system (CNS) and to a lesser extent through a peripheral action by blocking pain-impulse generation. The peripheral action may be due to inhibition of prostaglandin synthesis or to inhibition of the synthesis or action of other substances that sensitise pain receptors to mechanical or chemical stimulation.

Caffeine

Central nervous system stimulant – Caffeine stimulates all levels of the CNS, although its cortical effects are milder and of shorter duration than those of amphetamines.

Caffeine constricts cerebral vasculature with an accompanying decrease in cerebral blood flow and in the oxygen tension of the brain. It is believed that caffeine helps to relieve headache by providing a more rapid onset of action and/or enhanced pain relief with lower doses of analgesic. Recent studies with ergotamine indicate that the enhancement of effect by the addition of caffeine may also be due to improved gastrointestinal absorption of ergotamine when administered with caffeine.

 

Indication and usage

PARADREX is a mild analgesic and antipyretic formulated to give extra pain relief. The tablets are recommended for the treatment of most painful and febrile conditions, for example, headache, including migraine, backache, toothache, rheumatic pain and dysmenorrhoea, and relief of the symptoms of colds, influenza and sore throat.

 

Contraindications

Hypersensitivity to paracetamol, caffeine or any of the other constituents.

 

Interactions

The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine. The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.

 

Warnings

Care is advised in the administration of paracetamol to patients with renal o hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.

Excessive intake of caffeine (e.g. coffee, tea and some canned drinks) should be avoided while taking this product.

Do not exceed the stated dose.

Patients should be advised to consult their doctor if their headaches become persistent.
Patients should be advised not to take other paracetamol-containing products concurrently.

 

Use in pregnancy and Nursing Mothers

Paracetamol-caffeine is not recommended for use during pregnancy due to the possible increased risk of lower birth weight and spontaneous abortion associated with caffeine consumption.

Caffeine in breast milk may potentially have a stimulating effect on breast fed infants.
Due to the caffeine content of this product it should not be used if you are pregnant or breast feeding.

 

Adverse reactions

Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur.

There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.

Caffeine, at doses up to 520 mg per day undesirable effects are not normally observed in healthy individuals. However some users who are caffeine naive, have abstained from caffeine for a period or who are more sensitive to caffeine may experience effects more commonly seen at higher doses. These include tremor, insomnia, nervousness, irritability, anxiety, headache, tinnitus, arrhythmia, and tachycardia diuresis, gastrointestinal disturbances and elevated respiration. Individuals who experience these effects must stop taking this medicine (and any others containing caffeine) and any other dietary caffeine.

 

Overdosage

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention Gastric lavage or the administration of activated charcoal may be beneficial when performed within one hour of the overdose but can be considered for up to four hours after the overdose. Antidotes such as N-acetylcysteine (NAC) and methionine protect the liver if administered within 12 hours of overdose. NAC is effective up to and possibly beyond 24 hours. General supportive measures must be available.

Symptoms of paracetamol overdose in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, coma and death.

Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Liver damage is possible in adults who have taken 10g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue.

Overdose of caffeine may result in epigastric pain, vomitting, diuresis, tachycardia or cardia arrhythmia, CNS stimulated (insomnia, restlessness, excitement, agitation, jitteriness, tremors and convulsion.

It must be noted that for clinically significant symptoms of caffeine overdose to occur with this product, the amount ingested would be associated with serious paracetamol-related toxicity.

 

Dosage and administration

Adult: Two tablets up to four times daily.

Do not exceed 8 tablets in 24 hours.

Elderly: As for adults.

Children: Not recommended for children under 12 years.

 

Method of Administration

PARADREX Tablets are for oral administration only.

 

Presentation

2 x 10 Tablets in a blister packed in a monocarton with a leaflet.

KEEP ALL MEDICINES OUT OF REACH OF CHILDREN

 

NAFDAC Regn. No.: A4-8662

 

Sole Agent

LOKEL PHARMACEUTICAL Co. Ltd.

No. 12, Okwuenu Street, Fegge,

Onitsha, Anambra State, Nigeria.

 

Manufactured in India by

EUROLIFE HEALTHCARE OVT. LTD.

UNIT-II, Khasra No: 242,

Village Bhagwanpur, Roorkee,

Dist. Haridwar, Uttarakhand.

Advertisements